Doctors continue to warn about side effects of Adderall
MEMPHIS, Tenn (WREG) -- Doctors say college students, high school students, even middle school students are abusing Adderall.
They think it will give them an edge and help them focus better, but they could be doing permanent damage to their bodies.
Adderall is used by as many as 6.4 million children diagnosed with ADHD, making it very accessible.
The Food and Drug Administration reports stimulants like Adderall can cause blood vessel disorders and they recommend you contact a doctor immediately if you feel any numbness in your hands or feet.
Adderall is also known to be addictive when taken habitually.
See related photos:
Users develop a tolerance to its effects and can no longer function properly without it.
Dr. Jeannine Hogg, a Baptist Hospital pediatrician, compares it to crystal meth.
"You can see heart problems, racing heart rate, people have underlying heart issues , you can see risks for heart attacks , increased blood pressure. So these are all things we can see, particularly if someone is taking it and they are not supposed to taking it. They are abusing it and possibly taking more of than they should at one time," said Dr. Hogg.
For children who truly need to be on the drug, there are real benefits.
Dr. Hogg says parents have to weigh the risks.
Some doctors recommend a safer supplement for extra energy, like B-12 along with a healthy diet and lifestyle.
More from AOL.com:
Lawyer receives hundreds of texts from strangers wanting free chipotle
Alaska Airlines flight diverts to Denver after passenger threatens crew
Hillary Clinton to hire former Obama deputy campaign manager